Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 438, NWS Atlanta, GA

August 16, 2003Hall County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 16, 2003, 5:06 PM EDT for Hall County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 5:06 PM EDT (21:06 UTC)
Expired
Aug 16, 2003, 5:45 PM EDT
In force
39 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Hall County, GA

The radar

The Atlanta radar (KFFC), 126 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
801 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 162106
SVRATL
GAC139-162145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
506 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALL COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 545 PM EDT

* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER GAINESVILLE...MOVING SOUTH AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
GAINESVILLE...GAINESVILLE MILLS AND WESTSIDE.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE
EXPECTED IN THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3436 8371 3432 8390 3418 8385 3423 8371

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:47 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 16, 3:47 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
347 PM EDT SAT AUG 16 2003

MOIST...UNSTABLE AIR MASS CONTINUES OVER THE CWA PRODUCING SCATTERED
SHOWERS AND THUNDERSTORMS...SOME REACHING SEVERE LIMITS. AS THE
HEATING OF THE DAY AND INSTABILITY DIMINISHES...MUCH OF THE
ACTIVITY IS EXPECTED TO DIE OUT...BUT SOME COULD CONTINUE AFTER
MIDNIGHT.

THE UPPER LEVEL TROF WILL CONTINUE OVER THE SOUTHEAST TO HELP
MAINTAIN A FOCUS FOR THE INSTABILITY...MAINLY OVER THE SOUTH AND
EAST PART OF THE CWA THROUGH SUN...THEN LIFT SOMEWHAT NORTHWARD AGAIN
MONDAY.

THE UNSTABLE AIR WILL CONTINUE THROUGH THE WEEK TO MAINTAIN
THE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS.

.PRELIMINARY POINT TEMPS/POPS...

KATL 70 90 70 88 / 30 40 20 20
KAHN 71 90 68 89 / 50 30 20 20
KGVL 68 87 67 88 / 50 40 20 20
KRMG 69 90 68 89 / 40 40 20 20
KCSG 74 93 73 91 / 30 30 20 30
KMCN 72 92 73 91 / 30 30 20 30

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 37
Hazardous weather outlook, Aug 16, 11:30 AM EDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT SAT AUG 16 2003

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161900-

1130 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY
EVENING.

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN ACROSS CENTRAL GEORGIA THIS
AFTERNOON.  IN ADDITION...AN UPPER LEVEL WAVE WILL DIVE SOUTH OUT OF
TENNESSEE.  WITH THESE TWO WEATHER FEATURES MOVING THROUGH THE WARM
MOIST AIR MASS CURRENTLY IN PLACE...SHOWERS AND THUNDERSTORMS WILL
AGAIN DEVELOP THIS AFTERNOON AND EVENING.

.PRIMARY HAZARD...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON MAINLY IN AN
AREA SOUTH AND EAST OF A LINE FROM COLUMBUS TO ATLANTA TO ATHENS...
WITH THE PRIMARY THREAT BEING HAIL TO THE SIZE OF DIMES...WIND GUSTS
TO 60 MPH...AND LOCALIZED FLOODING. THE BEST CHANCE FOR
THUNDERSTORMS TO BECOME MORE ORGANIZED WILL BE BETWEEN 2 PM AND 6 PM.

.DISCUSSION...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING ACROSS PARTS OF NORTH AND CENTRAL GEORGIA AS A
WEAK UPPER LEVEL WAVE DIVES SOUTH THROUGH THE REGION. COOLER
TEMPERATURES IN THE UPPER LAYERS OF THE ATMOSPHERE ASSOCIATED WITH
THIS UPPER WAVE WILL LEAD TO GREATER INSTABILITY. CAPE WILL BE
INCREASING TO BETWEEN 2000 TO 2500. WITH CAPE VALUES IN THIS
RANGE...A FEW THUNDERSTORMS WILL HAVE THE POTENTIAL TO BUILD TO
SEVERE LIMITS.  A WEAK WIND PROFILE THROUGH THE ATMOSPHERE WILL
LIMIT THE POTENTIAL FOR MORE WIDESPREAD SEVERE WEATHER...THOUGH WILL
SUPPORT SLOW MOVING STORMS WHICH MAY LEAD TO LOCALIZED FLOODING.

.FOR SPOTTERS...
DUE TO THE ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 16, 3:00 PM EDT, 2 hours 6 minutes before
GAZ038-049-050-161945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT SAT AUG 16 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN
GREENE...MORGAN AND OGLETHORPE COUNTIES UNTIL 345 PM EDT...

AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 5 MILES SOUTH OF ATHENS...MOVING SOUTH
AT 20 MPH.

FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS TO 40 MPH ARE
POSSIBLE WITH THIS STORM AS IT MOVES ACROSS AN AREA FROM NEAR
MADISON TO NORTH
Special weather statement, Aug 16, 3:15 PM EDT, 1 hour 51 minutes before
GAZ056>058-161945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EDT SAT AUG 16 2003

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN LOCUST GROVE AND JENKINSBURG...MOVING
SOUTHEAST AT 25 MPH. THIS STORM WAS PART OF A CLUSTER OF
THUNDERSTORMS OVER SOUTHERN HENRY...EASTERN SPALDING...AND WESTERN
BUTTS COUNTIES.

STRONG WINDS TO 40 MPH...SMALL HAIL...FREQUENT DANGEROUS LIGHTNING
AND HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE THUNDERSTORMS.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 345 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, Aug 16, 4:20 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    FAYETTEVILLE              GA   0.75 INCH HAIL
08/16/03   FAYETTE                        PUBLIC REPORT.

0230 PM    JONESBORO                 GA   1.00 INCH HAIL
08/16/03   CLAYTON                        PUBLIC REPORT.

0240 PM    JONESBORO                 GA   1.00 INCH HAIL
08/16/03   CLAYTON                        PUBLIC REPORT.

0240 PM    FAYETTEVILLE              GA   1.00 INCH HAIL
08/16/03   FAYETTE                        PUBLIC REPORT.

0243 PM    5S FAYETTEVILLE           GA   1.00 INCH HAIL
08/16/03   FAYETTE                        PUBLIC REPORT.

0245 PM    STOCKBRIDGE               GA   1.00 INCH HAIL
08/16/03   HENRY                          PUBLIC REPORT.

0400 PM    MADISON                   GA   WIND DAMAGE
08/16/03   MADISON                        NUMEROUS TREES DOWN.
                                          REPORTED BY MADISON
                                          COUNTY EMA.

0400 PM    MADISON                   GA   0.88 INCH HAIL
08/16/03   MADISON                        REPORTED BY MADISON
                                          COUNTY EMA.
Special weather statement, Aug 16, 4:20 PM EDT, 46 minutes before
GAZ091-092-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 PM EDT SAT AUG 16 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN SCHLEY
AND MARION COUNTIES UNTIL 445 PM EDT...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN BUENA VISTA AND ELLAVILLE...MOVING
SOUTHEAST AT 20 MPH.

WINDS TO 45 MPH...SMALL HAIL...AND FREQUENT DANGEROUS LIGHTNING CAN
BE EXPECTED.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 445 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, Aug 16, 4:39 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
439 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    FAYETTEVILLE              GA   0.75 INCH HAIL
08/16/03   FAYETTE                        PUBLIC REPORT.

0230 PM    JONESBORO                 GA   1.00 INCH HAIL
08/16/03   CLAYTON                        PUBLIC REPORT.

0240 PM    JONESBORO                 GA   1.00 INCH HAIL
08/16/03   CLAYTON                        PUBLIC REPORT.

0240 PM    FAYETTEVILLE              GA   1.00 INCH HAIL
08/16/03   FAYETTE                        PUBLIC REPORT.

0243 PM    5S FAYETTEVILLE           GA   1.00 INCH HAIL
08/16/03   FAYETTE                        PUBLIC REPORT.

0245 PM    STOCKBRIDGE               GA   1.00 INCH HAIL
08/16/03   HENRY                          PUBLIC REPORT.

0250 PM    3E GRIFFIN                GA   WIND DAMAGE
08/16/03   SPALDING                       A FEW TREES DOWN.REPORTED
                                          BY SPALDING COUNTY 911.

0400 PM    MADISON                   GA   0.88 INCH HAIL
08/16/03   MORGAN                         REPORTED BY MORGAN COUNTY
                                          EMA.

0400 PM    MADISON                   GA   WIND DAMAGE
08/16/03   MORGAN                         NUMEROUS TREES DOWN.
                                          REPORTED BY MORGAN COUNTY
                                          EMA.
Special weather statement, Aug 16, 4:44 PM EDT, 22 minutes before
GAZ103-162115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
444 PM EDT SAT AUG 16 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN
WEBSTER COUNTY UNTIL 515 PM EDT...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF PRESTON...MOVING SOUTH AT
15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL AND WIND GUSTS TO 40
MPH ARE POSSIBLE WITH THIS STORM AS IT MOVES ACROSS AREAS NEAR
COUNTY ROAD 153 NORTHEAST OF PRESTON.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:33 PM EDTSevere Thunderstorm WarningFFCClayton, Henry27 min
Aug 16, 2:36 PM EDTSevere Thunderstorm WarningFFCSpalding24 min
Aug 16, 3:14 PM EDTSevere Thunderstorm WarningFFCDeKalb31 min
Aug 16, 3:28 PM EDTSevere Thunderstorm WarningFFCGreene, Morgan47 min
Aug 16, 3:34 PM EDTSevere Thunderstorm WarningFFCTaliaferro26 min
Aug 16, 4:15 PM EDTSevere Thunderstorm WarningFFCMorgan30 min
Aug 16, 4:17 PM EDTSevere Thunderstorm WarningFFCPutnam43 min
Aug 16, 4:36 PM EDTSevere Thunderstorm WarningFFCWalton24 min
Aug 16, 4:43 PM EDTSevere Thunderstorm WarningFFCBaldwin, Wilkinson32 min
Aug 16, 4:56 PM EDTFlash Flood WarningFFCMorgan2 hr
Aug 16, 5:15 PM EDTSevere Thunderstorm WarningFFCSumter, Webster30 min
Aug 16, 5:22 PM EDTSevere Thunderstorm WarningFFCStewart23 min
Aug 16, 5:31 PM EDTSevere Thunderstorm WarningFFCWashington44 min
Aug 16, 5:42 PM EDTSevere Thunderstorm WarningFFCLumpkin33 min
Aug 16, 6:11 PM EDTSevere Thunderstorm WarningFFCPaulding34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.